Jump to content
CrazyBoards.org

Slightly Afraid of Adderall XR


Recommended Posts

I've been prescribed Adderall XR 5mg once daily in order to treat my ADD. I'm hesitant to take it, as I've little experience with stimulants. Things to know:

- Slightly elevated blood pressure.

- Could stand to lose some weight.

- Currently on other medications for various conditions including anxiety & panic disorder.

- Average daily caffeine intake is below 100mg.

- Prescribed albuterol, Xopenex (not to be used together, obviously) and Advair (contains Serevent, which is a relative of albuterol).

- Prior experience with Wellbutrin was unpleasant, but that may've been due to starting on too high of a dose/not being accustomed to stimulants.

- Previous issues with chest pain, but recent EKG results were perfect.

- The prescribing doctor is aware of all the medications I take, and is both diligent and responsible, as am I. Read that again, just to make sure you know.

That said, do I have anything to worry about? I obsess over side-effects that have the most infinitesimal chance of actually being experienced, and generally worry myself sick. Given that 5mg is a tiny dose, especially for someone my size (height and weight), should I have any concern?

Basically, I want to take the medication and improve my concentration without dying or making matters worse by adding another problem. People depend on my being alive, and I'd rather not jeopardize that, which I hope is understandable.

So, any input? Thanks in advance.

Link to comment
Share on other sites

That is a tiny tiny dose. The max you can take per day is 60mgs, just to give you an idea.

The purpose of giving you that small a dose is check for side effects. It probably won't help much. It won't turn you into a newt either. At this dose you'll be able to tell if you start to feel vaguely newtlike without being at risk of full fledged transformation.

If you have unmedicated anxiety problems, it does have the potential to make them worse. It might be a good idea to take care of those first and then go back to dealing with ADD.

Link to comment
Share on other sites

Hi -

As VE said, 5 mg is a very small dose. I can't speak to the anxiety concerns as I was prescribed Adderall to augment Wellbutrin to pull me out of the worst of a depressive episode. However, I also have mild hypertension that's under control with Atacand HZT and the Adderall didn't increase the hypertension at all. I have a home BP monitor so was keeping close track of it as both the doctor and I were concerned. I'm also overweight and it did have some mild appetite suppressant effects.

I don't recall the exact dose I was on, but I think it was about 40 mg a day. I did have some mild side effects that went away after the first week or two such as dry mouth and feeling a little jittery. They weren't bad enough for me to quit taking it, and were much improved if I had something to eat before I took the Adderall. Adderall and coffee on an empty stomach seemed to be the worse combo, understandably so since it's basically a double shot of speed first thing in the morning.

It sounds like you have a good doctor so I'd give it a try if I were you. Also, I recommend hiding the patient/prescribing information from yourself when you start so you won't imagine things that aren't actually happening. You might also want to make a simple daily chart of any differences you notice with your ability to concentrate and any side effects you feel. Hope it works for you.

Link to comment
Share on other sites

Thanks for the input. I'll admit that I have a bad habit of reading the PI sheets, only to assume that I have 50% or more of the side-effects listed. It's not uncommon for me to psych myself out so much that I get symptoms of the worst possible side-effect. Can it cause cardiac wonkiness? Oh fuck, my chest and left arm are aching!

Anyway, my doc is really good about the whole "low dose to start, and if it works, we'll stay there" gig. Some docs are ready to drop you on half the max dose to start (regardless of the drug or the potential damage it could cause), but he's not into that. What's more shocking is that he wants me to do my own research on the meds we discuss so that I can make my own decisions. It's very refreshing to have a doc that understands that the patient should have the most active part in the doc/patient relationship.

Where the anxiety is concerned, I'm generally ok, given that I'm on Zoloft and BuSpar (though I'm not sure why I bother with the latter - it was my idea to try the shit). If anything gets too bad, I have Xanax and Ativan (which does nothing, shockingly) handy, just in case.

Link to comment
Share on other sites

I haven't taken Adderall, but not all stimulating meds act the same way. I have alot of anxiety, and the stimulation I got from Effexor made it worse & also effected blood pressure, etc. Wellbutrin may have also worsened my anxiety, but not by much.

I was originally worried that taking my Metadate CD stimulant would bother me, but since I really needed it - the good far outweighed the possible negative. Surprisingly, however, it doesn't give me any anxiety at all. Nor has it caused any physical problems to speak of.

So, basically - your best bet is to give it a try and see how you react to it. If it works; great. If not.. you can always try something else.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...